1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and Stomach (not bowel) issues?

Discussion in 'Metformin/Biguanides' started by sarah, Sep 14, 2014.

  1. sarah

    sarah · Well-Known Member

    Messages:
    53
    Likes Received:
    76
    Trophy Points:
    38
    I've been on regular-release metformin since November last year and although I did have a few bowel troubles with them to begin with, everything settled down quite quickly and I have been taking them without problems every since. However, for the Iast six weeks are so I have been suffering some stomach (not bowel, very definitely stomach) aches which don't seem related to what I eat or drink. The aches are not constant (one day on, one or a few days off, that sort of pattern) The pain is not shooting,just a general ache, nor is it very strong (say 2 out of 10) but it is beginning to get me down. I have seen a doc and was prescribed some antacids which did appear to help but it could have been co-incidental (it does come and go). I also had a stool test for H-pylori and occult blood in stool and it came back clear.

    I am planning on going back to the docs but I was wondering if it could be the metformin irritating my stomach lining? Has anyone else developed problems with met after being fine on them for a while, particularly stomach problems? I'd not be keen to come off the metformin as it seems to be working well for me but really I would just like the aches to stop!

    Any help appreciated
     
  2. Kat100

    Kat100 · Guest

    Sorry no answer for you ,,but it must be horrid , I can only guess but it sounds like two separate issues ...
    Glad you are going back to your doctors ....
     
  3. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,785
    Trophy Points:
    178
    do you have a lot of fibre before the pain and normally don't have much?
    a change in diet?
    recent antibiotic?
    take a probiotic?
    what is your BG like, ask dr to go off metformin for a week?
     
  4. sarah

    sarah · Well-Known Member

    Messages:
    53
    Likes Received:
    76
    Trophy Points:
    38
    Thank you both for your very quick responses. Diet is pretty much the same as it has been since DX, Last hba1c was 5.8 in old money, no anti-or pro- biotics in diet.

    I realise this might be nothing to do with the metformin, that's why I was asking for any experiences.
     
  5. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,785
    Trophy Points:
    178
    I had indigestion, belching, acid reflux, squirts, but no stomach ache
    5.8, I would ask to go off it for a week and see how you go
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook